High Wind, Judith Gap
- When
- September 19, 1:58 PM MST to 2:10 PM MST
- Where
- Judith Gap forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 46.424, -109.509 (the zone’s center; the record gives no point)
A strong cold front with embedded showers and thunderstorms moved across the Billings Forecast Area during the afternoon and evening hours on the 19th. These showers and thunderstorms produced widespread wind gusts in the 55 to 65 mph range.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
A strong cold front with embedded showers and thunderstorms moved across the Billings Forecast Area during the afternoon and evening hours on the 19th. These showers and thunderstorms produced widespread wind gusts in the 55 to 65 mph range.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Sep 19, 8:38 AM MST, 5 hours 20 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
938 AM MDT MON SEP 19 2011
.MORNING UPDATE...
STRONG COLD FRONT AND UPPER WAVE STILL PROGGED TO MOVE THROUGH
THE FORECAST AREA TODAY. FRONTAL PASSAGE LOOKS TO BE MID
AFTERNOON ACROSS THE WEST...LATE AFTERNOON FOR BILLINGS AND MID
EVENING FOR THE FAR EAST. MODELS SHOW STRONG MIXING TO OCCUR
AHEAD OF THE FRONT THIS AFTERNOON WHICH WILL ALLOW FOR VERY GUSTY
WEST TO SOUTHWEST WINDS. LIVINGSTON HAS ALREADY BEEN GUSTING TO
AROUND 40 MPH THIS MORNING. ALTHOUGH DYNAMICS WITH THE UPPER WAVE
ARE STRONG...STRONG DOWNSLOPE FLOW AND LACK OF MUCH LOW LEVEL
MOISTURE SHOULD LIMIT THE SHOWER ACTIVITY. EXPECT A WARM DAY WITH
TEMPERATURES IN THE 70S AHEAD OF THE FRONT. STRONG NORTHWEST
WINDS WILL USHER IN BEHIND THE FRONT AND CONTINUE TONIGHT AND
INTO THE DAY TUESDAY...ESPECIALLY ACROSS THE EASTERN ZONES.
MODELS SHOWING SOME AREAS MAY HIT HIGH WIND CRITERIA SO WILL NEED
TO LOOK AT THIS CLOSELY FOR THE AFTERNOON PACKAGE. WILL CONTINUE
THE RED FLAG WARNING FOR THIS AFTERNOON AND EVENING WITH LOW
HUMIDITIES AND WINDS THE MAIN CONCERN. FORECAST LOOKS TO BE IN
GOOD SHAPE SO NO UPDATES PLANNED. HOOLEY
.LONG TERM...VALID FOR WED...THU...FRI...SAT...SUN...
MODELS CONTINUING TO STRUGGLE WITH THE AMPLITUDE OF THE UPPER
RIDGE OVER THE AREA THROUGH THE EXTENDED. RUN TO RUN CONSISTENCY
IS POOR THOUGH THIS SHOULD MAINLY IMPACT TEMPERATURES AS RIDGING
OF ANY EXTENT SHOULD PREVENT PRECIPITATION. AT THIS POINT CONTINUE
TO LOOK FOR ABOVE NORMAL TEMPERATURES THROUGH THE EXTENDED...BUT
RIDGE IS DEFINITELY WEAKER THAN THE PAST FEW DAYS LEADING TO HIGHS
MAINLY IN THE LOW TO MID 80S. STRONGER RIDGING STILL FORECAST BY
THE 00Z MODEL RUNS FOR THE END OF THE WEEKEND INTO EARLY NEXT
WEEK WHICH WOULD LEAD TO WARMER TEMPERATURES...BUT WITH
CONSISTENCY THIS POOR WILL STICK WITH LOW TO MID 80S FOR THAT
PERIOD AS WELL. THERE HAS BEEN A TREND THE PAST FEW MODEL RUNS TO
PUSH WEST COAST TROF INLAND FURTHER AND SHOULD THIS TREND CONTINUE
WILL SEE INCREASING PRECIPITATION CHANCES CREEP INTO WEEKEND
FORECAST. HOWEVER FOR NOW KEEPING THE EXTENDED DRY AND WARM.
CHAMBERS
&&
.AVIATION...
VFR CONDITIONS EXPECTED THROUGH THE DAY. A STRONG COLD FRONT WILL
MOVE THROUGH THE AREA LATE IN THE DAY...WITH ISOLATED SHOWERS AND
THUNDERSTORMS. LOCAL MVFR CONDITIONS CAN BE EXPECTED NEAR ANY
STORMS. WEST TO SOUTHWEST WINDS WILL INCREASE AHEAD OF THE FRONT
THIS AFTERNOON WITH WIDESPREAD 20 TO 30 KT GUSTS. BEHIND THE FRONT
WINDS WILL SHIFT TO THE NORTHWEST WITH GUSTS OF 30 TO 40 KTS AT
TIMES THROUGH THE EVENING HOURS. BT
&&
.PRELIMINARY POINT TEMP/POPS...
TDY TUE WED THU FRI SAT SUN
-------------------------------------------------------
BIL 077 041/065 041/070 046/084 053/087 054/084 054/081
4/T 20/U 00/U 00/U 00/U 00/U 00/U
LVM 074 035/065 035/074 041/084 046/086 047/084 048/080
4/T 21/B 00/U 00/U 00/U 00/U 00/U
HDN 079 041/066 041/072 042/086 049/090 050/088 050/085
3/T 30/B 00/U 00/U 00/U 00/U 00/U
MLS 075 044/065 040/068 043/084 051/088 053/086 054/084
3/T 51/U 00/U 00/U 00/U 00/U 00/U
4BQ 078 041/064 039/067 039/083 046/089 047/089 047/084
2/T 51/B 10/U 00/U 00/U 00/U 00/U
BHK 074 042/061 037/065 040/080 046/088 048/086 048/083
3/T 61/N 10/U 00/U 00/U 00/U 00/U
SHR 076 040/062 040/067 039/083 045/087 046/084 046/080
2/T 41/B 10/U 00/U 00/U 00/U 00/U
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...RED FLAG WARNING IN EFFECT UNTIL MIDNIGHT MDT TONIGHT BELOW
6000 FEET FOR ZONES 123-126.
RED FLAG WARNING IN EFFECT UNTIL MIDNIGHT MDT TONIGHT FOR
ZONES 124-125-127>133.
WY...RED FLAG WARNING IN EFFECT UNTIL MIDNIGHT MDT TONIGHT FOR
ZONE 274.
&&
WEATHER.GOV/BILLINGSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 253 PM MDT MON SEP 19 2011 MTZ028>042-056>058-063>068-WYZ098-099-202100- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS- 253 PM MDT MON SEP 19 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT A STRONG COLD FRONT WILL MOVE THROUGH THE AREA THIS AFTERNOON AND EARLY EVENING. SOUTHWEST WINDS OF 15 TO 25 MPH WITH GUSTS AROUND 40 MPH WILL BE LIKELY AHEAD OF THE FRONT. WINDS WILL SHIFT TO THE NORTHWEST AT 20 TO 30 MPH WITH GUSTS AROUND 50 MPH BEHIND THE FRONT THIS EVENING. SHOWERS AND ISOLATED THUNDERSTORMS WILL BE LIKELY THROUGH THIS EVENING. THE WINDS WILL DECREASE LATE TONIGHT BUT REMAIN WINDY FROM ROSEBUD COUNTY EASTWARD. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY GUSTY NORTHWEST WINDS WILL CONTINUE ACROSS CUSTER COUNTY AND POINTS EAST AND SOUTH THROUGH THE DAY. THE WINDS ARE EXPECTED TO SUBSIDE BY THE EARLY EVENING HOURS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. HOOLEY
The national radar mosaic for the moment the first event began.
7 high wind. Local standard time, as filed.
Law enforcement reported that a roof was blown off a house.
A 65 mph gust was reported in Ridgeway.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, September 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 346794, 346819, 346820, 346821, 346823, 346824, 346822.